Tornadoes · United States · Texas · 2007
Unrated tornado, San Marcos, Texas, January 13, 2007
This Unrated tornado ran 0.8 miles across Hays County on January 13, 2007, touching down at 7:08 AM CST and reaching 200 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- January 13, 2007
- Touchdown
- 7:08 AM CST (13:08 UTC)
- Lifted
- 7:10 AM CST (13:10 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Hays County
- Touchdown point
- 29.873, -97.931
- Lift-off point
- 29.878, -97.925
- Record number
- 0701130708-01
What the Weather Service recorded
Thunderstorms formed in advance of a cold front over much of South Central Texas early on the morning of January 13. The storms produce spotty heavy rainfall as they tracked slowly northward along IH-35. One of the thunderstorms developed into a supercell and produced a brief tornado near San Marcos. Additional strong storms later formed along the front and produced additional spotty heavy rain along the IH-35 corridor as the front moved southward, with some areas experiencing flash flooding.
Much more severe damage was seen near the center of this path at Police Headquarters. Just south of the building, metal roofs had been torn off a structure and tossed toward the north. In the south parking lot adjacent to the building, three telephone poles were blown down...one toward the west���one toward the north���and one toward the south. An officer was in his vehicle at 7:08 am CST as the storm struck���parked next to a large metal building which partly protected it. The officer reported that very high winds and heavy rain began blowing from north to south���then abruptly changed direction and began blowing from south to north���accompanied by penny-sized hail. His car���in spite of being somewhat sheltered���was badly damaged by the blowing debris. In all���thirty-five vehicles at the Police Building sustained damage���with numerous dents and large gashes in car bodies���as well as windows and windshields fractured. A large area of brick was ejected from an upper portion of the Building���s north wall. The conclusion of the survey team was that this damage at the Police Headquarters was due to a small and short-lived tornado that occurred just behind the 70 to 80 mph thunderstorm winds. Damage was also found about 200 yards north of the Police Building at a business that manufactures lighting fixtures. This was thought to be a second touchdown of the small tornado. Here a large dumpster was spun almost 360 degrees and several trailers were slammed into each other. A single-wide trailer was tipped over on its side. Windows and doors at the building were broken, with some blown inward and some blown outward. Based on the type and level of damage, the tornado was rated an F1 on the Fujita Scale, and an EF1 on the new Enhanced Fujita Scale. The tornado path was estimated to be 100 yards wide and a three-tenths of a mile long.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Jan 13, 5:53 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 13, 5:53 AM CST, 1 hour 15 minutes before
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
Hazardous weather outlook, Jan 13, 5:32 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 532 AM CST SAT JAN 13 2007 TXZ171>173-183>194-202>209-217>225-228-141145- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 532 AM CST SAT JAN 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES ARE POSSIBLE ACROSS THE EASTERN SECTIONS OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FREEZING RAIN WILL COMMENCE OVER THE HILL COUNTRY SUNDAY NIGHT AND SPREAD SOUTH ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT. A WINTRY MIX OF FREEZING RAIN, SLEET AND SNOW IS POSSIBLE TUESDAY, CHANGING OVER TO SNOW TUESDAY NIGHT. ONLY LIGHT ACCUMULATIONS ARE EXPECTED AT THIS TIME. COLD TEMPERATURES WILL PREVAIL MONDAY NIGHT THROUGH WEDNESDAY MORNING. A HARD FREEZE WILL GRIP THE AREA TUESDAY NIGHT WITH WIND CHILL INDICES FALL TO THE SINGLE DIGITS OVER THE HILL COUNTRY...AND TEENS OVER SOUTH CENTRAL TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TUESDAY.
In the hours before
Special weather statement, Jan 13, 6:24 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 624 AM CST SAT JAN 13 2007 TXZ171>173-183>194-202>209-217>225-228-131430- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 624 AM CST SAT JAN 13 2007 ...WET WEATHER WILL TRANSITION TO A WINTRY MIX LATE SUNDAY... A SECONDARY SURGE OF COLD ARCTIC AIR WILL PUSH SOUTHWARD INTO SOUTH CENTRAL TEXAS SUNDAY NIGHT AND MONDAY. TEMPERATURES WILL BEGIN LOWERING TO BELOW FREEZING ACROSS NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS, INCLUDING THE TEXAS HILL COUNTRY OVERNIGHT SUNDAY WITH CONTINUED WIDESPREAD OVERRUNNING EXPECTED. THIS OVERRUNNING LIQUID PRECIPITATION WILL CHANGE TO LIGHT FREEZING RAIN AS SUBFREEZING TEMPERATURES ENSUE AND WORK SOUTH. BY DAWN MONDAY, AREAS OF LIGHT FREEZING RAIN COULD COVER MUCH OF THE TEXAS HILL COUNTRY AND MOST AREAS OF SOUTH CENTRAL TEXAS NORTH OF INTERSTATE 10. TEMPERATURES SHOULD REMAIN BELOW FREEZING FROM THE EASTERN HILL COUNTRY EASTWARD TO THE NORTHERN PORTIONS OF THE INTERSTATE 35 CORRIDOR DURING THE DAY MONDAY. WITH OVERRUNNING CONDITIONS CONTINUING, SIGNIFICANT ACCUMULATIONS OF ICE MAY OCCUR IN THIS AREA. A WINTER STORM WATCH MAY BE ISSUED TODAY OR TONIGHT FOR NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS SHOULD THESE FORECAST TRENDS HOLD. AS THE COLD ARCTIC RIDGE CONTINUES BUILDING SOUTH ACROSS THE REGION MONDAY NIGHT INTO EARLY TUESDAY, FREEZING RAIN CONDITIONS WILL EXPAND INTO EASTERN AND SOUTHERN PORTIONS OF SOUTH CENTRAL TEXAS. THIS MAY TRANSITION INTO A WINTRY MIX OF FREEZING RAIN, SLEET AND SNOW ACROSS AREAS MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR TUESDAY NIGHT BEFORE ENDING WEDNESDAY. OUTSIDE OF THE AFOREMENTIONED AREA OF POTENTIALLY SIGNIFICANT ICE ACCUMULATIONS MONDAY, ONLY LIGHT ACCUMULATIONS OF ICE AND SNOW ARE EXPECTED AT THIS TIME. ICING MAY POSE PROBLEMS MAINLY ON BRIDGES, OVERPASSES AND EXPOSED OBJECTS. HOWEVER, EVEN LIGHT ACCUMULATIONS CAN BE EXTREMELY DANGEROUS HERE IN SOUTH CENTRAL TEXAS. THE TIMING AND MAGNITUDE OF COLDER WEATHER TO COME WILL BE CRITICAL WITH THIS WINTER WEATHER EPISODE. IF THE POTENTIAL FOR HEAVIER ACCUMULATIONS OF ICE IS EXPECTED IN THE NEXT 12 TO 24 HOURS, THEN A WINTER STORM WATCH MAY BE REQUIRED FOR PARTS OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS SUNDAY NIGHT OR MONDAY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Corpus Christi, TX (KCRP), 12:00Z
1.1 hours before the tornado, 245 km from the path. January 13, 2007.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 720 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
- 0-3 km lapse rate
- 5.3 K/km
Corpus Christi, TX (KCRP), 00:00Z
10.9 hours after it, 245 km from the path. January 14, 2007.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 1572 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.9
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
San Marcos (Awos) (HYI), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Austin/San Antonio radar (KEWX), 21 km away, was scanning. The volume nearest the touchdown began at 13:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.